Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 50, NWS Salt Lake City, UT

August 22, 2023Carbon County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 22, 2023, 6:35 PM MDT for Carbon County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2023, 6:35 PM MDT (00:35 UTC)
Expired
Aug 22, 2023, 9:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Carbon County, UT

The radar

The Salt Lake City radar (KMTX), 211 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

398 
WGUS55 KSLC 230035
FFWSLC
UTC007-230330-
/O.NEW.KSLC.FF.W.0050.230823T0035Z-230823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
635 PM MDT Tue Aug 22 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Bear Burn Scar in...
  Northwestern Carbon County in central Utah...

* Until 930 PM MDT.

* At 635 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Bear Burn Scar. Between 0.5 and 0.75 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Crandall and Bear Canyons which will impact US 6 
between mileposts 226-230 near Castle Gate. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bear Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bear Burn Scar.

* Some locations that will experience flash flooding include...
  Castle Gate, US 6 between mileposts 226-230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bear Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3980 11094 3977 11099 3968 11094 3969 11085
      3979 11088

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
610 
WGUS75 KSLC 230210
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
810 PM MDT Tue Aug 22 2023

UTC007-230330-
/O.CON.KSLC.FF.W.0050.000000T0000Z-230823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
810 PM MDT Tue Aug 22 2023

...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR REMAINS IN EFFECT 
UNTIL 930 PM MDT THIS EVENING FOR NORTHWESTERN CARBON COUNTY...

At 810 PM MDT, UDOT reported that a debris flow was triggered within 
the Bear burn scar area, and encroached upon US 6 near the Castle 
Gate area, but did not cross the highway. Several softball sized 
rocks did have to be removed from the highway however. Between 0.5 
and 0.75 inches of rain fell from the thunderstorms that produced 
this flow. Flash flooding is occurring.



HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Bear Burn Scar.

SOURCE...State DOT (UDOT) reported.

IMPACT...Life threatening flash flooding of areas in and around
         the Bear Burn Scar.

Some locations that will experience flash flooding include...
  Castle Gate, US 6 between mileposts 226-230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3980 11094 3977 11099 3968 11094 3969 11085
      3979 11088

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
649 
WGUS75 KSLC 230334
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
934 PM MDT Tue Aug 22 2023

UTC007-230344-
/O.EXP.KSLC.FF.W.0050.000000T0000Z-230823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
934 PM MDT Tue Aug 22 2023

...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR HAS EXPIRED FOR 
NORTHWESTERN CARBON COUNTY...

The heavy rain from earlier which triggered a debris flow has ended. 
Although light to moderate rain will continue through 10pm, flooding 
is no longer expected to pose a significant threat. Please continue 
to heed remaining closures.

LAT...LON 3980 11094 3977 11099 3968 11094 3969 11085
      3979 11088

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:38 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 22, 3:38 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
338 PM MDT Tue Aug 22 2023

.SYNOPSIS...Deep moisture and heightened instability will bring a
threat of showers and thunderstorms, some severe, capable of
producing flash flooding through this evening. Northern Utah will
see slight drying Wednesday, with monsoonal moisture potentially
combining with the remnants of Tropical Storm Harold to increase
the flash flood threat Thursday into Friday. Drier air is expected
to move in this weekend.

&&

.DISCUSSION...Southerly flow persists over Utah and southwest
Wyoming this afternoon in between high pressure over the central
United States and a California trough moving into the Great Basin.
Moisture, as has been the case for the past several days, remains
quite elevated with widespread satellite derived PW values in
excess of 1.0 inch over central and southern Utah with values
closer to 0.8 inch over northern Utah and southwest Wyoming. The
trough to the west is accompanied by a strong jet, increasing
instability over the area, especially western Utah.

Showers have stretched from northwest Utah all the way down
through western Arizona into Mexico, and this has kept cloud cover
in place. However, satellite imagery indicates this cloud cover
is eroding, and areas on the east end of this persistent cloud
cover have seen strong to severe convection. CAMs continue to
indicate the development of supercells in this area, and though
they have been showing a tendency to overdo the convection lately,
think the potential for severe winds from storms exists through
the early evening. Seeing the erosion of cloud cover further south
which should allow for additional convective development down
there, which will increase the threat of flash flooding through
the early evening. Going Flood Watch for southern Utah covers this
threat well.

The California trough will continue to weaken and lift northward
over the ridge tonight, decreasing instability over the area for
Wednesday. Also, with the flow becoming more southwesterly over
northern Utah, some drying is anticipated. Guidance indicates PWs
in that area dropping to as low as 0.6 inch during the day
Wednesday, which would help to suppress the convective threat a
bit. Meanwhile, southern Utah will hold onto PWs around 1.0 inch,
so should continue to see good coverage of storms accompanied by
heavy rainfall.

The drying trend over northern Utah will be short lived, however.
A Pacific Northwest trough is expected to slide across Washington
and northern Idaho late Wednesday before entering Canada Wednesday
night, shifting the flow to a more straight southerly direction.
As this happens, the remnants of Tropical Storm Harold (which just
made landfall in Texas) will get entangled in our southerly flow
and lift northward. Still seeing a bit of spread as to where these
remnants go, but eastern Utah or western Colorado are looking
increasingly likely as landing spots, with Thursday evening into
Friday looking like the most likely time for passage. Given just
how much available moisture we have had over the past couple of
weeks, the flooding threat will not change much, but given the
potential of evening/overnight timing, this will bring the
potential for more organized precip into the overnight hours as
well.

For those sick of all the moisture, we're seeing hope for drier
conditions over the weekend. As what's left of Harold passes to
the north of the area by late Friday, high pressure is expected to
rebuild back west, potentially putting Utah and southwest Wyoming
under a more westerly flow aloft, with confidence increasing that
this will draw some drier air back in from the west over the
weekend. While the deeper moisture may not entirely go away,
particularly near the Utah/Arizona border, it should decrease
some, thus decreasing coverage of showers and thunderstorms.
Uncertainty increases as we move into next week, with some
guidance moving high pressure overhead and some allowing it to
shift a bit east, allowing some moisture to move back in.

&&

.AVIATION...KSLC...There's a small (20%) chance for a thunderstorm
in the vicinity of KSLC before 00z. Otherwise, nearby scattered
showers will continue through roughly 04-05z. Brief periods of MVFR
VIS/CIGs are possible, along with the occasional gust near 20kts.
Expect light, southeasterly flow overnight.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers will
continue across much of the area until roughly 08-09z, with isolated
thunderstorms possible mainly east of I-15. These thunderstorms will
be capable of producing gusty and erratic outflow winds. A few rain
showers may develop around 12z across south-central Utah, including
KBCE. With clearing skies near KENV overnight, there's a small (20%)
chance of low clouds developing around 1000ft between 10-14z, but
this is unlikely to be impactful. Otherwise, expect largely light,
diurnally-driven winds and VFR conditions.

&&

.FIRE WEATHER...Deep subtropical moisture remains in place over Utah
this afternoon. Some modest drying is expected Wednesday,
primarily for northern Utah, but the drying will be short lived.
For Thursday into Friday, monsoonal moisture will return
northward, perhaps accompanied by the remnants of Tropical Storm
Harold, allowing coverage of showers and thunderstorms, and thus
the threat of heavy rain capable of producing flash flooding, to
increase. Behind the wave, building high pressure will bring a
more westerly direction to the flow aloft, allowing for a drying
trend over the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ122>129-131.

WY...None.
&&

Traphagan/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 22, 3:13 PM MDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
313 PM MDT Tue Aug 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Gst     11 N Trial Lk           40.84N 111.02W
08/22/2023  M86 MPH          Summit             UT   Mesonet

            Mesonet station WDYPK Windy Peak. Elevation
            10662 feet.

&&

DEC
Special weather statement, Aug 22, 4:27 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
427 PM MDT Tue Aug 22 2023

UTZ128-131-222300-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
427 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of south central San
Juan and east central Kane Counties through 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rainbow Bridge South Trailhead, or 34 miles northeast
of Page, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3713 11075 3707 11089 3716 11118 3736 11092
TIME...MOT...LOC 2227Z 138DEG 16KT 3713 11089

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 22, 5:06 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
506 PM MDT Tue Aug 22 2023

UTZ128>131-222330-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Glen Canyon Recreation Area/Lake Powell UT-
506 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of south central
Garfield and northeastern Kane Counties through 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Glen Canyon National Recreation Area, or 40 miles
southeast of Escalante, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glen Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3734 11088 3729 11106 3754 11129 3767 11109
      3769 11090
TIME...MOT...LOC 2306Z 167DEG 23KT 3740 11103

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 22, 5:30 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
530 PM MDT Tue Aug 22 2023

UTZ128>130-230000-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-
530 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of south central
Garfield and northern Kane Counties through 600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Glen Canyon National Recreation Area, or 31 miles east
of Escalante, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glen Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3752 11093 3749 11115 3782 11130 3790 11111
      3791 11093
TIME...MOT...LOC 2330Z 170DEG 23KT 3760 11106

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 22, 5:43 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
543 PM MDT Tue Aug 22 2023

UTZ123-230015-
Lower Washington County UT-
543 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of south central
Washington County through 615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of St George, or 20 miles east of Virgin River Gorge,
moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St George, Washington, Hurricane, La Verkin, Sand Hollow State Park,
Quail Creek State Park and Virgin.

This includes Interstate 15 between mile markers 10 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 11356 3720 11353 3721 11351 3720 11324
      3700 11339
TIME...MOT...LOC 2343Z 196DEG 13KT 3703 11346

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 22, 6:15 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
615 PM MDT Tue Aug 22 2023

UTZ125-128>130-230045-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Southern Mountains UT-
615 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 645 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Capitol Reef National Park, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3784 11093 3784 11116 3816 11121 3821 11106
      3816 11088
TIME...MOT...LOC 0015Z 179DEG 21KT 3791 11105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:10 PM MDTSevere Thunderstorm WarningSLCIron, Washington35 min
Aug 22, 6:15 PM MDTSpecial Weather StatementSLCWayne30 min
Aug 22, 6:43 PM MDTSpecial Weather StatementSLCIron32 min
Aug 22, 6:51 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Aug 22, 7:15 PM MDTAreal Flood AdvisorySLCWayne3 hr
Aug 22, 11:15 PM MDTSpecial Weather StatementSLCBox Elder45 min
Aug 23, 2:29 PM MDTSpecial Weather StatementSLC31 min
Aug 23, 3:17 PM MDTSpecial Weather StatementSLCMillard28 min
Aug 23, 3:27 PM MDTSpecial Weather StatementSLCMillard33 min
Aug 23, 4:18 PM MDTSpecial Weather StatementSLCWashington42 min
Aug 23, 5:18 PM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 23, 5:18 PM MDTSpecial Weather StatementSLCWashington42 min
Aug 23, 5:33 PM MDTSpecial Weather StatementSLCTooele42 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.